Tornadoes · United States · Kansas · 2003

F0 tornado, St Francis, Kansas, July 6, 2003

This F0 tornado ran 0.3 miles across Cheyenne County on July 6, 2003, touching down at 7:05 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 6, 2003
Touchdown
7:05 PM CDT (00:05 UTC)
Path length
0.3 miles (0.5 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
39.950, -101.700
Lift-off point
39.950, -101.700
Record number
1301

What the Weather Service recorded

Brief touchdown over open fields. No known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS GLD issued a tornado warning for this county at 23:48 UTC, 17 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
23:06 UTC23:45 UTCTornado WarningGLD
23:48 UTC00:30 UTCTornado WarningGLD
00:25 UTC01:30 UTCSevere Thunderstorm WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 6, 2:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 6 2003

FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL
TEMPERATURES.

TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM
NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA
COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS
BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS
AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E
CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST.
BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN
COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE
CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO
AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE
NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A
REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR
SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES
WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST
TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED.
MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST.

MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST
PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE
PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE
GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS
WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE
WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT
FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS
OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500
VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS
FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH.
TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE
UPPER 90S.

TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE
TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE
INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE
AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER
EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE
LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E
CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY.
SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE
SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE
UPPER 90S.

WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH
THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA.
THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL
WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION
BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS
OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN
THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE
FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE
TWO WITH AFTERNOON TEMPS NEAR 100 OR SO.

IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE
CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE
SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER
THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE
ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND
FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN
WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH
THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP
IT DRY FOR NOW.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 6, 11:43 AM CDT, 7 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER
TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN
UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL
THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE
REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE
HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT
WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE
FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS.

TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI
STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU
FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING
IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH
YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED
IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO
ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT
CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD
WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE
ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A
POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM
YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA.

HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH
TEMPERATURES NEAR 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

In the hours before

Special weather statement, Jul 6, 6:53 PM CDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN JUL 6 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE TRI-
STATE AREA UNTIL MIDNIGHT CDT (11 PM MDT)...

EASTERN COLORADO COUNTIES IN THIS WATCH INCLUDE CHEYENNE...KIT
CARSON...AND YUMA.

NORTHWEST KANSAS COUNTIES IN THE WATCH INCLUDE CHEYENNE...
DECATUR...GREELEY...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS...
SHERIDAN...SHERMAN...THOMAS...WALLACE...AND WICHITA.

SOUTHWEST NEBRASKA COUNTIES IN THE WATCH INCLUDE DUNDY...
HITCHCOCK...AND RED WILLOW.

CLUSTERS OF THUNDERSTORMS WILL MOVE ALONG THE KANSAS AND NEBRASKA
BORDER TONIGHT...WHILE A LINE OF STORMS WILL MOVE OUT OF EASTERN
COLORADO INTO NORTHWEST KANSAS.

WIND GUSTS OF 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH
STORMS TONIGHT.  LATER ON...HOT WINDS FROM DYING THUNDERSTORMS CAN
PRODUCE A QUICK RISE IN TEMPERATURES...WITH TEMPERATURES REACHING
THE 90S.

LARGE HAIL OF 3/4 INCH OR LARGER ARE ALSO POSSIBLE WITH SOME OF
THESE STORMS.

ENTWISTLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.1 hours before the tornado, 131 km from the path. July 7, 2003.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -108, lifted condensation level 4089 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
394 J/kg
Mixed-layer LCL
4089 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.9 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

11.9 hours after it, 131 km from the path. July 7, 2003.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 263 joules per kilogram, CIN -561, lifted condensation level 2421 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 16 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-561 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 6, 2003

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 65:05 PM CDTF0Dodge, WI0.125
July 65:15 PM CDTF0Dodge, WI0.125
July 65:30 PM CDTF0Beltrami, MN0.225
July 65:43 PM CDTF1Washington, WI0.840$20,000
July 65:47 PM CDTF0Dodge, WI0.125
July 66:14 PM CDTF0Cheyenne, KS0.325
July 67:30 PM CDTF1Otter Tail, MN1.050$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.